Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 143, NWS La Crosse, WI

August 3, 1997Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 3, 1997, 7:08 PM CDT for Clayton County, Iowa. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 1997, 7:08 PM CDT (00:08 UTC)
Expired
Aug 3, 1997, 8:00 PM CDT
In force
52 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clayton County, IA

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:23 PM CDTHail 1.75Elkader, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1997-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1997-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-50 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 040009 RRA
SVRLSE
IAC043-040100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
708 PM CDT SUN AUG 3 1997

* SEVERE THUNDERSTORM WARNING FOR
    CLAYTON COUNTY - NORTHEASTERN IOWA

* UNTIL 800 PM CDT
 
* SOME LOCATIONS AFFECTED
    ST. OLAF
    ELKADER

* AT 706 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 27 MILES SOUTHEAST OF DECORAH JUST NORTHEAST
  OF GUNDER. THE STORM WAS MOVING SOUTHEAST AT 30 MPH.

* THE STORM WILL BE NEAR ELKADER BY 725 PM.

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. DO NOT GO OUTDOORS.


KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:40 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Aug 3, 1:40 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT SUN AUG 3 1997

FORECAST PROBLEM IS CHANCES OF THUNDERSTORMS THE REMAINDER OF THIS
AFTERNOON INTO THE EARLY EVENING.

17Z SURFACE ANALYSIS DEPICTED A SLOW MOVING COLD FRONT FROM CENTRAL
WISCONSIN INTO SOUTHWEST MINNESOTA.   A VORTICITY CENTER WAS PUSHING
INTO NORTHWEST WISCONSIN...WITH POSSIBLY ANOTHER SMALLER ONE IN
SOUTHEAST MINNESOTA.

THE BIG QUESTION FOR THIS FORECAST PERIOD IS WHAT WILL HAPPEN AS THE
FRONT SLOWLY PUSHES SOUTH AND GETS UPPER LEVEL SUPPORT FROM THE VORT
CENTERS.  12Z NGM/ETA ARE IN RELATIVE AGREEMENT WITH PUSHING THE
STRONGEST UPPER LEVEL DIVERGENCE IN THE 300 MB TO 250 MB LAYER EAST OF
THE ARX FORECAST AREA THIS EVENING. THE FRONT WILL HAVE SOME WEAK
FRONTOGENETIC FORCING WITH IT AS IT PASSES ACROSS SOUTHWEST WISCONSIN
AND NORTHEAST IOWA EARLY THIS EVENING...WHICH IS SUPPORTED IN THE 1000
MB TO 900 MB FN VECTOR CONVEGENCE FIELD.  INSTABILITY WILL CONTINUE TO
INCREASE WITH CAPES PUSHING 2000-3000 J/KG BY 00Z ACROSS NORTHEAST IOWA
AND EXTREME SOUTHWEST WISCONSIN.

THE BOTTOM LINE IS THAT UNTIL THE FRONT MOVES SOUTH OF THE AREA...THERE
ARE STILL CHANCES FOR THUNDERSTORMS. IT APPEARS THAT THE FRONT WILL BE
MOVING FAST ENOUGH TO BE ABLE TO REMOVE THUNDERSTORM CHANCES FROM MOST
OF THE ARX FORECAST AREA BY MID TO LATE EVENING.

A PROBLEM FOR THE OVERNIGHT HOURS WILL BE FOG DEVELOPMENT.  THE
COMBINATION OF THE MOIST GROUND...CLEARING SKIES...AND FAIRLY LIGHT
WINDS COULD SPELL VISIBLITY PROBLEMS DURING THE EARLY MORNING TOMORROW.
PROBABLY DONT NEED TO PUT FOG IN THE ZONES FOR NOW SINCE LIGHT
NORTHWEST FLOW MAY KEEP IT AT BAY...BUT WILL PASS ALONG TO THE NEXT
SHIFT. LOOKING AT TEMPERATURES...NGM AND AVN NUMERICAL GUIDANCE LOOK
REASONABLE.

COORDINATED WITH MKX.

KING

In the hours before

Local storm report, Aug 3, 6:55 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
655 PM CDT SUN AUG 3 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    WINONA                    MN   1 INCH HAIL
08/03/97   WINONA                         REPORTED BY SPOTTERS.

0513 PM    5 S WINONA                MN   1.75 INCH HAIL
08/03/97   WINONA                         REPORTED ALONG COUNTY ROAD
                                          17 BY SPOTTERS.

0540 PM    LENORA                    MN   WIND DAMAGE
08/03/97   FILLMORE                       LARGE TREE LIMBS WERE BLOWN
                                          DOWN. MARBLE SIZE HAIL WAS
                                          ALSO REPORTED.

0542 PM    COON VALLEY               WI   1.75 INCH HAIL
08/03/97   VERNON                         REPORTED BY THE PUBLIC.

0605 PM    VIROQUA                   WI   1.75 INCH HAIL
08/03/97   VERNON                         REPORTED BY COUNTY SHERIFF
                                          DEPT.

SHEA

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.